Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2025, 7:27 AM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Aug 19, 2025, 2:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2025, 7:27 AM EDT (11:27 UTC)
- In effect from
- Aug 19, 2025, 2:00 PM EDT
- Expired
- Aug 20, 2025, 2:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345 WHUS43 KGRR 191127 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 727 AM EDT Tue Aug 19 2025 MIZ056-064-071-191930- /O.NEW.KGRR.BH.S.0017.250819T2100Z-250820T0600Z/ Ottawa-Allegan-Van Buren- 727 AM EDT Tue Aug 19 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 5 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will build this afternoon and continue through this evening. North facing beaches and north sides of piers will be especially dangerous. Especially Holland State Park, and North Beach at South Haven will see waves of 2 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
4 follow-up statements
225 WHUS43 KGRR 191433 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1033 AM EDT Tue Aug 19 2025 MIZ056-064-071-192245- /O.CON.KGRR.BH.S.0017.250819T2100Z-250820T0600Z/ Ottawa-Allegan-Van Buren- 1033 AM EDT Tue Aug 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 5 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will become northerly this afternoon, and increase to 15 to 25 mph. Waves this morning of 2 to 4 feet and moderate swim risk will increase this afternoon to 3 to 5 feet with swim risk becoming high south of Muskegon. The most hazardous locations this afternoon will be Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
430 WHUS43 KGRR 191737 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 137 PM EDT Tue Aug 19 2025 MIZ056-064-071-200145- /O.EXT.KGRR.BH.S.0017.250819T1800Z-250820T0600Z/ Ottawa-Allegan-Van Buren- 137 PM EDT Tue Aug 19 2025 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds will become northerly this afternoon, and increase to 15 to 25 mph. Waves this morning of 2 to 4 feet and moderate swim risk will increase this afternoon to 3 to 5 feet with swim risk becoming high south of Muskegon. The most hazardous locations this afternoon will be Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
356 WHUS43 KGRR 191940 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 340 PM EDT Tue Aug 19 2025 MIZ056-064-071-200345- /O.CON.KGRR.BH.S.0017.000000T0000Z-250820T0600Z/ Ottawa-Allegan-Van Buren- 340 PM EDT Tue Aug 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most hazardous locations this afternoon and evening will be Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ THOMAS
052 WHUS43 KGRR 200055 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 855 PM EDT Tue Aug 19 2025 MIZ056-064-071-200600- /O.CON.KGRR.BH.S.0017.000000T0000Z-250820T0600Z/ Ottawa-Allegan-Van Buren- 855 PM EDT Tue Aug 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most hazardous locations this evening will be Holland State Park and North Beach in South Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:23 AM EDT, 4 minutes earlier. Its key messages:
- Showers and Thunderstorms Through This Afternoon
- Dry Wednesday through Friday
- Cooler with a Few Showers Possible This Weekend
Area forecast discussion, Aug 19, 7:23 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 723 AM EDT Tue Aug 19 2025 .KEY MESSAGES... - Showers and Thunderstorms Through This Afternoon - Dry Wednesday through Friday - Cooler with a Few Showers Possible This Weekend && .DISCUSSION... Issued at 316 AM EDT Tue Aug 19 2025 - Showers and Thunderstorms Through This Afternoon Little change to previous thinking. The surface low that was over southern WI early this morning will shift east across Lower MI today ahead of an amplifying upper shortwave trough/PV maximum that will be east of Lower MI by early tonight. We are starting to see an increasing coverage of showers over Lake Michigan associated with our next round of precipitation. This area of shower development is likely well represented by the GRR VAD Wind profile, which shows strongly veered low level flow - specifically, brisk southeasterly near-surface winds that become southwesterly at 25 knots at 1500m AGL. This belt of isentropic ascent should be maintained overnight as we continue to experience augmentation of the nocturnal low level jet via the approaching upper PV max. This favored area will remain east of the slowly approaching surface low, meaning that chance PoPs or greater will be needed through at least noon for the US-127 corridor. - Dry Wednesday through Friday The previously mentioned shortwave trough will continue to traverse the rest of the Great Lakes through Wednesday. Subsident northwest flow in its wake will induce surface pressure ridging across the region with substantially drier conditions and light winds through Friday. Expect afternoon high temperatures to incrementally climb each day from around 80 Wednesday to the lower/mid 80s Friday. This is indicative of a persistent airmass that experiences cumulative deepening of the boundary layer with each successive day. Lows, on the other hand will be a bit more consistent, staying generally in the upper 50s. - Cooler with a Few Showers Possible This Weekend Confidence is relatively good for this time range that an upper shortwave trough associated with a closed low over Canada will cross the western Great Lakes on Saturday. As noted previously, the air will be dry, but at least some chance PoPs (20 to 30 percent) will be warranted, especially north where PV forcing will strongest. What's more certain is a substantial drop in temperatures beginning Sunday associated with reduced thicknesses in the vicinity of the upper low. Highs in the lower 70s and even upper 60s can be expected during this time. Both Monday and Tuesday mornings could see temperatures drop into the upper 40s in spots. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 723 AM EDT Tue Aug 19 2025 Main change was to refine timing of precipitation, the back edge of which is entering southwest Lower Michigan. The thunder threat in the near term is limited as lightning has been constrained farther south towards IN. As expected, we are seeing a transition towards IFR ceilings this morning with the approach of the low center. Tried to be a bit more detailed with a window of fuel alternate CIGS we expect at most terminals this afternoon. There also is a signal for a return to IFR ceiling restrictions tonight so mentioned that as well. Winds will be steadily veering throughout the day, but speeds should be limited given close proximity to the center of the low that will be moving east across Lower MI. && .MARINE... Issued at 316 AM EDT Tue Aug 19 2025 We saw brisk southeasterly winds earlier this morning that were likely affecting the marine area with offshore wave growth that was even depicted in the WW3 guidance. Winds have since decreased a bit, so no concerns in the immediate term. However, as noted previously, we do see a signal for a burst of winds down Lake Michigan beginning this afternoon/evening. A couple of factors will mitigate the strength of this surge. First, we will probably have extensive cloudiness over Lower MI which will inhibit insolation and associated surface pressure falls over land that are needed to locally enhance the nearshore gradient. Second, the strength of the high itself is a bit in question. The period of concern is late afternoon/early evening so would want to message accordingly no later than this morning. Will take a look at some of the 06Z high resolution (and other) guidance as it rolls in and re-visit this shortly. Neighboring WFOs are similarly adopting this strategy. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...TJT AVIATION...TJT MARINE...TJT
Hazardous weather outlook, Aug 19, 4:24 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 424 AM EDT Tue Aug 19 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 424 AM EDT Tue Aug 19 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible this morning but should exit to the east by afternoon. While severe weather is not expected, locally heavy rain and lightning will be threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-200830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 424 AM EDT Tue Aug 19 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Today and Tonight There is a chance for thunderstorms over the waters this morning. The main threat would be cloud to water lightning. A period of higher winds and waves out of the north is possible from late this afternoon into early tonight. This will make conditions moderately hazardous for boaters and swimmers, especially south of Muskegon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated winds and waves are possible again Wednesday...again making conditions moderately hazardous for boaters and swimmers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:08 PM EDT | Areal Flood Advisory | GRR | Muskegon | 3 hr |
| Aug 19, 7:22 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.